If morphine is a raindrop, fentanyl is a thunderstorm.
The danger of an opioids market laced with fentanyl is immense, and it’s made its way to California.
Fentanyl is a synthetic opioid that can be 100 times more potent than morphine, a natural opioid. Its clinical use is pain relief for opioid-tolerant patients who have a resistance to less potent narcotics. Since fentanyl is relatively cheap and easy to obtain, illegal distributors use it to dilute other drugs.
California has seen a slight uptick in fentanyl overdoses since 2015 and three outbreaks this January alone. The UC Santa Cruz Cowell Student Health Center and Student Health Outreach and Promotion (SHOP) are preparing for the possibility of an increase in fentanyl overdoses in the state.
“The suspicion is that [this increase] is largely driven by contaminated counterfeit pills,” said Daniel Ciccarone, professor of Family and Community Medicine at UC San Francisco. “The eastern part of the United States has a contaminated heroin supply. […] Out here it’s less about contaminated heroin […] but more about combinations of fentanyl with other substances.”
The health center sent a campuswide email on Jan. 30 about the possibility of fentanyl-laced drugs coming to UCSC with information about the dangers of fentanyl and how to recognize overdose symptoms.
“Whenever we see or notice something that we think is a threat to public health or safety, it’s up to us to make sure our community is safe and that includes faculty, staff and students,” said SHOP director Meg Kobe. “That’s why those communications go out to everyone.”
Campus first responders are prepared to administer naloxone, a medication to reverse opioid overdoses, but raising awareness is the first step in preventing overdoses. Students can also buy nasal spray naloxone at the pharmacy and administer it to anyone they suspect has overdosed.
SHOP educates students on harm reduction and partying safely. Party Like a Slug, a division of SHOP, reaches out to teach students who use drugs or alcohol about how to do it in the safest way possible.
“We’re talking with people about their own personal experiences,” said Ryan Conrad, the Chancellor’s Undergraduate Intern for Party Like a Slug. “It creates a sense of camaraderie when we’re there to support people rather than to tell them what to do or how to live their lives.”
Fentanyl poses a risk to opioid users who may unwittingly consume it or overestimate their tolerance and end up overdosing because of its potency. Students who do not regularly use opioids are also at risk of overdosing on fentanyl if it has been used to cut other more sought-after drugs like cocaine, ketamine, and molly (MDMA).
“I’m a huge believer in harm reduction,” Daniel Ciccarone said. “Go slow, take smaller amounts, stay in control. […] Be careful of typical mixtures like taking pills with alcohol because now if you have a benzo and fentanyl and a glass of alcohol, boom, now you have three downers in a row. So, be careful about mixing drugs and of course if you feel like you’re in a bit of trouble ask for help. There’s no shame.”
UCSC’s Responsible Action Policy protects students who report overdoses from being given conduct violations. The university encourages individuals to seek help for themselves and others.
In some cases, UCSC’s disciplinary action can involve a nonjudgmental, educational conversation with an adviser at SHOP, Meg Kobe, SHOP director said. Regardless of university policy though, Kobe urges students to call 911 in any case of overdose.
“This person who’s overdosing could be someone’s loved one and you can’t put too high of a price on that,” said Kobe. “[…] If that was my daughter overdosing I would want anyone to get help on behalf of her. You can deal with all the other stuff after the person is okay.”
SHOP is a nonjudgmental and educational resource for students who may be struggling with alcohol or drug use.